top of page

TESTING STRIPS

What is fentanyl?

Fentanyl is 50-100 times stronger than heroin and has been found in powder cocaine, crack cocaine, methamphetamine, molly/MDMA, counterfeit Xanax, other pills, and powder sold as heroin. Despite some reports, it is unlikely to be in weed (e.g., marijuana). You are at risk of overdosing if you use drugs regularly or casually. If you smoke, snort, or inject, you should check your drugs for fentanyl by using test strips.

 

Why is fentanyl so dangerous?

It will have a more powerful effect on your body. Fentanyl has contributed to increases in opioid overdose deaths in recent years; nearly half of all overdose deaths in New York State now involve fentanyl. Many people who inject fentanyl are injecting more often than when they were using heroin. This increases the likelihood of getting infections. Clean your skin with soap and water or an alcohol pad before injecting. Fentanyl is undetectable by sight, smell, or taste.

 

Can I test my drugs for fentanyl?

Yes! Fentanyl test strips are available from many syringe exchange programs. You can test your drugs at home and know if fentanyl is present. If your drugs contain fentanyl, you can reduce your risk:

Don’t use it.

  • Use less - Do a test shot to see how strong your drugs are. Take turns - Always use with someone else; always be prepared to use naloxone and to call 911.

  • Carry naloxone - Show your partners where it is and how to use it.

  • Avoid mixing drugs - Mixing drugs - including cocaine, alcohol and benzos - increases your risk of an overdose.

 

What do I do in case someone has a fentanyl overdose?

Administer Naloxone (Narcan). Narcan reverses overdoses from all opioids, including fentanyl. Under New York’s 911/Good Samaritan Law, you and the person who overdosed have protection against charges and prosecution for drug possession charges.

The signs and symptoms of an opioid overdose are:

  1. Person is passed out and you cannot wake them up.

  2. Breathing very slowly or making gurgling sounds.

  3. Lips are blue or grayish color. Fentanyl overdose can look just like a heroin overdose but can also cause the entire body to go still.

A person may look like a statue, frozen in place, with eyes open, jaw and fists clenched. When this happens, the person overdosing can’t take in air, and rescue breathing may not get air in. Naloxone will reverse this eect., but you must use it quickly. Test all your drugs as they may contain fentanyl.

 

Ways to Manage Your Use

  • Methadone, buprenorphine/Suboxone can help manage cravings, and withdrawal.

  • Buprenorphine or methadone make it less likely to overdose.

  • Other self-care, such as counseling and peer support groups, can help too.

bottom of page